Request Legal Help Now - Free
LAWSUITS NEWS & LEGAL INFORMATION

More lawsuits in store for Viagra

. By
Robert Dreyfuss discovered that his loss of vision may be linked to Viagra after reading an article in the Chicago Tribune last summer, 2005. "When I read it, a bell went off in my head," he says.

Dreyfuss, 51 years old, had unwittingly been taking the drug for two years. He took it one evening and woke up the next morning blurry-eyed. Chalking it up to a bad night's sleep, he took it again a few days later. This time the symptoms worsened and he went to an ophthalmologist, who determined after a field test that he had NAION (see below).

He had suffered from a stroke behind his eye due to a drop in blood pressure that left him with tunnel vision (no peripheral vision) in his right eye. "My ophthalmologist never asked me if I was on Viagra, but after I read the article I phoned him and he didn't know anything about it," says Dreyfuss.

"I then phoned my family doctor and he thought that Viagra might be the cause because there was no history of diabetes or high blood pressure in my family," says Dreyfuss. His doctor told him to discontinue the drug.

Unfortunately, NAION is irreversible. "I am a salesman on the road and it has affected my long distance driving. I don't see cars coming off and on ramps too well or crossing intersections and I don't drive at night."

Dreyfuss has been forced to go on partial disability. "I just wish I had my eyesight back," he says. "Now there's this warning label [on Viagra, issued by Pfizer]. It seems like drug companies know something they aren't telling us, just like cigarettes," says Dreyfuss.

Ray Wilson, age 44, from Des Moines, felt a pressure building up behind one eye but thought it was because of his new contact lenses. It didn't go away. "I would shut one eye and try to focus, and see double of everything. And in both eyes it was like seeing a ghost image on a bad TV set," says Wilson. He went back to the optician that prescribed him the contacts and he simply gave Wilson eye drops and sent him home. Soon afterward, he ended up in the emergency ward with severe pain.

"The doctors told me I had an abnormal amount of pressure in my eye," he says. They too sent him home, saying that if it didn't clear up in a few weeks, to see a specialist. In the meantime, "I feel like I am walking in a box. My friend has to stop me at traffic lights and I can't drive, I can barely read. I definitely can't wear my new contact lenses."

"I started off taking about four Viagra per month and after a while my doctor wrote out a regular prescription for 30 and that is probably when I did the damage," he says. Nobody told Wilson about Viagra's serious side effects until he saw a commercial on TV, depicting someone with the same kind of vision impairment that he was suffering from.
"I was probably stupid for taking them but I finally clued in when I saw that TV commercial." But Wilson couldn't focus on the "call for help" phone number on the TV screen! Instead, he found help on the internet.

Although a small percentage of Viagra users have reported vision loss (23 million men have used it since its inception in 1998) it must be taken into consideration that side effects may be highly unreported. Ophthalmologists do not prescribe Viagra, so it must be left up to the patient to offer information to the eye doctor. There may be countless people who are unaware of the possible harmful affects that Viagra can cause--both sufferers and medical professionals.

Pfizer Inc., the manufacturer, is still playing down the link between Viagra and vision loss, but increasingly more people are becoming aware of the potential dangers of this drug and are filing civil lawsuits against the company. In June 2005, an individual in Texas filed a civil lawsuit against Pfizer and he also requested class action status so that a lawsuit can be filed with others who have vision blindness and took Viagra. The civil lawsuit argues that Pfizer did not adequately warn its users of the potential side effects of Viagra blindness.

Since then, the drug company has issued a black box warning with Viagra. Side effects run the gamut from blurred vision to permanent loss of vision. Viagra blindness is caused by a condition called nonarteritic anterior ischemic optic neuropathy, or NAION.

NAION causes a restriction in blood flow to the optic nerve which can lead to temporary or permanent blindness.

READ MORE ABOUT Drugs/Medical

Viagra Legal Help

Please send your your [Viagra Blindness] complaint to a lawyer for a free case evaluation.

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.
*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.


Click to learn more about LawyersandSettlements.com
Request Legal Help Now! - Free